Alert archive / Florida / Coastal Flood Statements in 2011

Coastal Flood Statement 7, NWS Miami, FL

March 21, 2011Broward County, Miami-Dade County, Palm Beach County, Florida

NWS Miami, FL issued this coastal flood statement at Mar 21, 2011, 3:52 AM EDT for Broward County, Miami-Dade County, Palm Beach County, Florida. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Mar 21, 2011, 3:52 AM EDT (07:52 UTC)
Expired
Mar 21, 2011, 8:00 PM EDT
In force
16 hr
Issued by
NWS Miami, FL

Counties Broward County, FL, Miami-Dade County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 59 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 7.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2011-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2011-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

606 
WHUS42 KMFL 210752
CFWMFL

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE MIAMI FL
352 AM EDT MON MAR 21 2011

FLZ168-172-173-220000-
/O.NEW.KMFL.CF.S.0007.110321T0752Z-110322T0000Z/
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
352 AM EDT MON MAR 21 2011

...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES OF SOUTH FLORIDA
TODAY...

EASTERLY WINDS AROUND 20 MPH ALONG WITH LOW TIDE TODAY
WILL LEAD TO A HIGH RISK OF RIP CURRENTS ALONG THE EAST COAST
BEACHES OF SOUTH FLORIDA. RIP CURRENTS CAN OCCUR ANYTIME
TODAY...BUT THE BEST TIME FOR RIP CURRENTS WILL BE AROUND LOW
TIDE TODAY WHICH IS BETWEEN 4 AND 5 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN
PULL EVEN A STRONG SWIMMER FROM NEAR OR INSIDE THE SAND BAR INTO
DEEPER WATER. DUE TO THE LIFE THREATENING DANGERS THAT THESE
STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT ADVISED.

IF YOU DO GO INTO THE WATERS...SWIM AT GUARDED BEACHES AND HEED
THE ADVICE OF THE BEACH PATROL. IF CAUGHT IN THE SEAWARD PULL OF A
RIP CURRENT DO NOT ATTEMPT TO MOVE DIRECTLY TOWARD SHORE.
INSTEAD...MOVE SIDEWAYS ACROSS THE RIP CURRENT UNTIL THE PULL
EASES.

AN ALTERNATE METHOD OF ESCAPE IS TO LET THE RIP CURRENT PULL YOU
SEAWARD 50 TO 100 YARDS...WHERE THE FORCE WEAKENS...AND THEN SWIM
TOWARD THE BEACH AT AN ANGLE AWAY FROM THE CURRENT.

&&

$$

HTTP://WWW.WEATHER.GOV/MIAMI

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this coastal flood statement went out at Mar 21, 3:49 AM EDT, 3 minutes earlier.

Area forecast discussion, Mar 21, 3:49 AM EDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
349 AM EDT MON MAR 21 2011

.DISCUSSION...
CURRENTLY...BACKDOOR FRONTAL BOUNDARY EXTENDING FROM S CENTRAL FLA
COAST SE TO ANDROS ISLAND MOVING SW TOWARD THE SE FLA COAST. SCT
SHRA WITH SOME TSRA MOVING ONTO THE PALM BEACH COAST AT THE MOMENT
WITH MORE ACTIVITY TO THE SE MOVING ACROSS THE GULF STREAM. BEHIND
THIS BAND ENE-E WINDS INCREASING 10-15G20 KTS.

OTHERWISE...
FRONTAL BAND WILL MOVE ONSHORE WITH PRECIPITATION GRADUALLY
DISSIPATING AND ENDING DURING THE MORNING WITH THE BOUNDARY ITSELF
DIFFUSE DUE TO HEATING/MIXING. WINDS THOUGH INCREASE BEHIND THIS
SYSTEM WITH BREEZY CONDITIONS FOR A WHILE TODAY MAINLY ALONG THE E
COAST. THIS BOUNDARY IS THE LEADING EDGE OF A HIGH PRES SYSTEM
BUILDING OVER THE ATLC E OF NEW ENGLAND AND HIGH PRES WILL BE OVER S
FLA TUE THROUGH THU, ANOTHER WEAK BOUNDARY IS FORECAST TO WEAKEN THE
RIDGE OVER S FLA AND MOVE THROUGH S FLA FRI. AT THIS TIME THOUGH THE
SYSTEM APPEARS TO BE QUITE WEAK AND NO SENSIBLE CHANGE TO THE
OVERALL WEATHER IS EXPECTED. HIGH PRES REBUILDS OVER S FLA OVER THE
WEEKEND.

&&
.MARINE...SMALL CRAFT ADVISORY ALL ATLC WATERS UNTIL 8 PM FOR WINDS
AND SEAS THEN CONTINUING PALM BEACH WATERS UNTIL JUST AFTER MIDNIGHT
FOR SEAS. EXERCISE CAUTION FOR THE LAKE THIS MORNING AND BISCAYNE
THROUGH EARLY AFTERNOON. EASTERLY WINDS GRADUALLY DECREASE AND
BECOME SOUTHERLY BY MIDWEEK.

&&
.FIRE WEATHER...RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE 35
PERCENT ACROSS ALL OF S FLA TODAY BUT SOME LOWER TO MID 30S MAY
OCCUR IN GLADES...HENDRY AND INLAND COLLIER COUNTIES.

&&
.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  80  61  80  61 /  10 0 0 0
FORT LAUDERDALE  79  65  80  66 /  10 0 0 0
MIAMI            80  64  81  65 /  10 0 0 0
NAPLES           84  59  83  59 /   - 0 0 0

&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY UNTIL 8 PM THIS EVENING FROM DEERFIELD
     BEACH TO OCEAN REEF, FL OUT 20 NM-COASTAL WATERS FROM
     JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-WATERS FROM
     DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM TO THE
     TERRITORIAL WATERS OF THE BAHAMAS-WATERS FROM JUPITER INLET TO
     DEERFIELD BEACH, FL EXTENDING FROM 20 NM TO 60 NM.

GM...NONE.
&&

DISCUSSION/MARINE...15/JR
AVIATION/RADAR/FIRE...54/BNB
Hazardous weather outlook, Mar 21, 3:45 AM EDT, 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
345 AM EDT MON MAR 21 2011

FLZ063-066>075-168-172>174-220230-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
345 AM EDT MON MAR 21 2011

...HIGH RISK OF RIP CURRENTS EAST COAST BEACHES TODAY...
...GULF STREAM SEAS AROUND 7 FEET TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EASTERLY WINDS AROUND 20 MPH ALONG WITH LOW TIDE TODAY
WILL LEAD TO A HIGH RISK OF RIP CURRENTS ALONG THE EAST COAST
BEACHES OF SOUTH FLORIDA. THE BEST TIME FOR RIP CURRENTS TODAY
WILL BE AROUND LOW TIDE WHICH IS BETWEEN 4 AND 5 PM EDT.
HOWEVER...RIP CURRENTS CAN OCCUR AT ANY TIME TODAY.

WAVES: SEAS WILL BE UP TO 7 FEET TODAY IN THE GULF STREAM BEFORE
SLOWLY DECREASING BELOW 7 FEET BY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE WINDS WILL SLOWLY SWING FROM A EASTERLY DIRECTION TO A
SOUTHERLY DIRECTION BY END OF THE WEEK, AS THE SPEEDS WILL SLOWLY
DECREASE TO LESS THAN 10 MPH. THIS WILL ALLOW FOR THE RIP CURRENT
RISK TO SLOWLY SUBSIDE ALONG THE EAST COAST BEACHES OF SOUTH
FLORIDA THROUGH THE WEEK.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

BAXTER

Nearby

Coastal Flood Statements in Florida, 2011Every coastal flood statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.